Frequency of Thromboembolic Events Associated With Thalidomide in the Non-Cancer Setting: A Case Report and Review of the Literature

August 2009 | Volume 8 | Issue 8 | Case Reports | 765 | Copyright © August 2009

Sabrina Guillen Fabi MD, Carlotta Hill MD, Joslyn N. Witherspoon MD MPH, Susan L. Boone MD,Dennis P. West PhD FCCP CIP

Abstract
Thalidomide is increasingly being used due to its effectiveness in the treatment of a variety of dermatologic conditions refractory to other treatments. Although thalidomide’s side effects have been well-documented in the literature since its entry in the 1950s, some of the risks associated with its use are still being discovered. Recently, increased incidence of venous thrombosis following thalidomide use has been reported in the treatment of diseases with disease-related thrombotic risks, such as malignancy and lupus with antiphospholipid antibody syndrome, as well as concomitant therapy with chemotherapy and/or systemic corticosteroids. We report a case of deep venous thrombosis (DVT) and pulmonary embolus (PE) following thalidomide use in a patient with leprosy (erythema nodosum leprosum, ENL) who was concurrently treated with prednisone, as well as a review of relevant literature. Our findings substantiate an increase in risk for thrombosis following thalidomide use in the dermatology and non-cancer clinical setting.